Colorado, 2018

Hail in Colorado, May 30, 2018

May 30, 2018 · NWS BOU · 3 events in 2 counties and zones

Isolated severe thunderstorms produced large hail, up to quarter size, in Boulder and Douglas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms produced large hail, up to quarter size, in Boulder and Douglas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 1:44 PM MST, 56 minutes earlier.

Area forecast discussion, May 30, 1:44 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
244 PM MDT Wed May 30 2018

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM MDT Wed May 30 2018

Convection developing about as expected, with the focus on the
convergence line from south of Denver out toward Akron. This
activity will be moving into and area with decent convergence and
about 1000 J/kg so there's a threat of marginally severe hail.
Further west mostly weak activity, but there is a bit more heat
and moisture along the Cheyenne Ridge so a marginally severe storm
may be possible near the northern border as well.

Storms should end from west to east fairly early this evening,
with clearing overnight. On Thursday there will be warmer and very
dry air aloft, which should seriously limit convection. There is
probably still enough instability for some weak showers and storms
over the mountains. Our forecast temperatures are near guidance
and look good.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM MDT Wed May 30 2018

An increasing southwesterly flow aloft will be over the region
Thursday night and Friday ahead of an upper trough that will have
moved into western WY by 00Z. Very warm and dry ahead of this
approaching system. 700 mb temperatures around 14-16C, which will
translate to highs around 90. The highest computed CAPES 500-800
j/kg over the northeast corner of the state. A cold front
associated the the passing trough will move through the cwa
Friday night. Best chance of showers and tstms will likely occur
Friday evening. Saturday and Saturday night, high pressure at the
surface and aloft will allow for a cooler more stable airmass.
Thunderstorm coverage will be low and confined to the higher
terrain. Sunday and Sunday night, temperatures start to warm once
again. Sfc based CAPES not very high, but should see better
coverage of thunderstorms in the afternoon and evening over the
mountains, with a few storms spreading onto the adjacent plains.
Focus for most of the thunderstorms will be over the Palmer
Divide. The models do show a weak embedded disturbance moving
across southern CO/northern New MX. Drier and warmer for the start
of the next week. Ridge of high pressure will build over CO on
Monday with increasing mid level temperatures. Should see
temperature climb back into the 90s for early next week. Still
some qpf generated by the models in the afternoon and evening so
should see isolated on Monday, little if any thunderstorm
potentiaL on Tuesday. By the middle of next week, the ridge will
build over the southern Great Plains. The models show increasing
moisture in southwesterly flow advecting into CO possibly by late
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 244 PM MDT Wed May 30 2018

VFR through Thursday. Most of the thunderstorms will be south and
southeast of Denver, but isolated weak showers/storms are still
possible that could produce a wind shift or two. Just a slight
chance of any strong winds. Only isolated storms over the
mountains on Thursday afternoon, with no impact expected on the
Denver terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, May 30, 10:00 AM MST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Wed May 30 2018

COZ030>051-311700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Wed May 30 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over and near
the mountains early this afternoon and move east across the
plains through early evening. A few of the stronger storms could
produce hail up to 1 inch in diameter, generally east of a line
from Fort Morgan to Monument. Elsewhere, storms will produce
small hail, brief moderate rain, wind gusts to 40 mph, and lightning.

Thunderstorms are expected to diminish quickly from west to east this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer and drier weather is expected across the plains on
Thursday, but there will be a chance of afternoon and evening
thunderstorms over the mountains and foothills with small hail and
brief heavy rains. On Friday, the chance of thunderstorms will
increase over the far northeast plains while warm temperatures
continue across northeast Colorado. A cold front will move
through Friday night which will a cooler and dry day on Saturday.

On Sunday there will be a chance of thunderstorms spreading from
the mountains out across the plains. Warm and dry weather should
return for the first part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Local storm report, May 30, 12:26 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
126 PM MDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          COPE                    39.66N 102.85W
05/28/2018                   WASHINGTON         CO   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            COPE. EXTENSIVE DAMAGE TO A CARPORT AND
            GARAGE IN SOUTHEAST COPE. ONE PINE TREE WAS
            ALSO UPROOTED. USING EF-SCALE DAMAGE
            INDICATORS THIS COULD BE IN EXCESS OF 95
            MPH. STORM SPOTTERS IN THE IMMEDIATE AREA
            SNAPPED A PHOTO OF A TORNADO AT 5:42 WITH
            VISIBLE DEBRIS LOFTED. DAMAGE RESTRICTED TO
            A LOCALIZED AREA IN COPE.

&&

The radar

The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
May 30, 2:40 PM MST
Where
Douglas County, Greenland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.150, -104.830

Hail, Douglas

When
May 30, 2:55 PM MST
Where
Douglas County, 1.75 mi NE of Greenland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -104.810

Hail, Boulder

When
May 30, 4:21 PM MST
Where
Boulder County, 1.38 mi N of Gold Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -105.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756431, 756432, 756433.